Alert archive / Kansas / Areal Flood Warnings in 2021
Areal Flood Warning 8, NWS Dodge City, KS
NWS Dodge City, KS issued this areal flood warning at Aug 12, 2021, 8:39 PM MDT for Hamilton County, Kansas. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2021, 8:39 PM MDT (02:39 UTC)
- Expired
- Aug 13, 2021, 8:30 AM MDT
- In force
- 12 hr
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Hamilton County, KS
The radar
The Goodland radar (KGLD), 135 km from the middle of the area, began a volume at 02:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.7 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1721 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 2517 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
966
WGUS43 KDDC 130239
FLWDDC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Dodge City KS
839 PM MDT Thu Aug 12 2021
KSC075-131430-
/O.NEW.KDDC.FA.W.0008.210813T0239Z-210813T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hamilton KS-
839 PM MDT Thu Aug 12 2021
The National Weather Service in Dodge City has issued a
* Flood Warning for...
Northern Hamilton County in southwestern Kansas...
* Until 830 AM MDT Friday.
* At 839 PM MDT, Doppler radar indicated heavy rain occurred
Thursday evening due to thunderstorms. Additional light to
moderate rainfall is still expected for the next several hours.
Flooding is ongoing or expected to begin shortly in the warned
area. Between 3 and 5 inches of rain have fallen.
* Some locations that will experience flooding include...
Coolidge.
Additional rainfall amounts up to 2 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3820 10204 3825 10155 3819 10154 3818 10154
3805 10173 3801 10204
$$
BURGERTWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this areal flood warning went out at Aug 12, 3:27 PM MDT, 5 hours 12 minutes earlier.
Area forecast discussion, Aug 12, 3:27 PM MDT, 5 hours 12 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 427 PM CDT Thu Aug 12 2021 ...updating aviation section... .SHORT TERM...(This evening through Friday) Issued at 220 PM CDT Thu Aug 12 2021 A stationary surface front was located just north of a line extending from near Scott City to near Hays. Surface dew points averaged in the upper 50s over the far southwest section of the forecast area south of the boundary - to the mid/upper 60s over the lower plains mainly east of highway 283. A generally similar mesoscale environment exists Today as we saw yesterday, which brought slow developing but deep convective updrafts with a marginal severe wind risk. There are a few notable differences with respect to how the convective allowing models evolve this evening. The HRRR is different than the 4km NAM/ARW solutions which quickly convect all along the front by 4 pm in that it only convects this afternoon in the area of enhanced surface convergence over the southwest counties (base of the surface trough or weak low pressure). Looking beyond this evening's isolated severe risk, the potential exists for the eastern periphery of the DDC forecast area to be along a possible central KS overnight MCS. Similar challenges will be posed for Friday's forecast however the opportunity for severe risk will likely be not as high as the threat area is more likely to be over the southwest third or so of the forecast area as more of central Kansas becomes under the influence of post frontal easterly surface flow. Cooler afternoon highs also over portions of central Kansas may not exceed the upper 80s. .LONG TERM...(Friday night through Thursday) Issued at 220 PM CDT Thu Aug 12 2021 The post frontal easterly upslope flow regime may remain in place, providing thunderstorm chances to persist through much of the weekend. Another benefit to the regime will again be not as hot temperature each afternoon. The range of temperatures for saturday and Sunday from the models and mos top out in the mid 90s at DDC, with many of the models supporting temperatures not exceeding upper 80s. Much of that will depend of potential outflow boundaries and afternoon cu/cloud cover however it is still near or just cooler than climatology for late August. The period of the first half of next week looks potential quite dry and lacking any potential for widespread organized convection, probably through about at least Wednesday, with a warming trend placing highs squarely back in the 90s. The ECMWF/FV3,GFS/Canadian all develop another well developed upper synoptic trough over the northern Rockies which places sw Kansas in sort of a hot dry southerly wind regime with incrementally warming temps - but we cannot still rule out moisture advection though the panhandles in that pattern however mesoscale features are impossible to resolve that far out. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 402 PM CDT Thu Aug 12 2021 Convection continues to expand in areal coverage as outflow helps trigger/initiate new cells along the surface stationary boundary near the highway 4 corridor. Deep shear is non-existent with respect the the thunderstorms environment and motions are random with propagation on outflow expected to continue through the evening. Skill at determining the timing and duration of impacts at any given terminal are low, however the main impacts would be lightning and locally brief heavy rainfall. A lesser very small chance exists for strong downburst winds to 60 mph. Through the overnight hours, there is not a high Chance of any widespread stratus producing ceilings or fog development in this otherwise warm surface airmass. && .PRELIMINARY POINT TEMPS/POPS... DDC 67 90 65 87 / 40 40 30 40 GCK 63 89 63 87 / 30 40 30 30 EHA 64 90 62 89 / 20 30 20 20 LBL 65 91 64 89 / 20 30 20 30 HYS 66 85 63 85 / 70 40 40 40 P28 71 94 68 88 / 40 40 30 50 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Russell LONG TERM...Russell AVIATION...Russell
Hazardous weather outlook, Aug 12, 1:23 AM MDT, 19 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 223 AM CDT Thu Aug 12 2021 KSZ030-031-043>046-061>066-074>081-084>090-130730- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 223 AM CDT Thu Aug 12 2021 /123 AM MDT Thu Aug 12 2021/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- There is a marginal risk for isolated to widely scattered severe thunderstorms across central and a small portion of southwest Kansas later this afternoon into this evening. The potential hazards will be up to quarter size hail and damaging winds in excess of 60 mph. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Limited risk * Excessive heat: Elevated risk * Non-thunderstorm wind: Limited risk .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Days 2-7 Discussion ------------------- Additional rounds of isolated to widely scattered thunderstorms will be possible each day through Sunday. Some storms may be strong to marginally severe Friday. Days 2-7 Hazards ---------------- * Friday - Lightning: Limited risk - Severe thunderstorm: Limited risk - Non thunderstorm wind: Limited risk * Saturday - Lightning: Limited risk - Non thunderstorm wind: Limited risk * Sunday - Non thunderstorm wind: Limited risk * Monday - Non thunderstorm wind: Limited risk * Tuesday - Non thunderstorm wind: Limited risk * Wednesday - Non thunderstorm wind: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed northeast of a Garden City to Medicine Lodge line generally after 4 PM CDT. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
In the hours before
Special weather statement, Aug 12, 6:05 PM MDT, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Dodge City KS
705 PM CDT Thu Aug 12 2021
KSZ030-031-130030-
Trego KS-Ellis KS-
705 PM CDT Thu Aug 12 2021
...A strong thunderstorm will impact portions of southeastern Trego
and southwestern Ellis Counties through 730 PM CDT...
At 704 PM CDT, Doppler radar was tracking a strong thunderstorm near
Riga. This storm was nearly stationary.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ellis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3877 9983 3897 9980 3891 9947 3872 9952
TIME...MOT...LOC 0004Z 294DEG 1KT 3886 9968
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
SPRINGERSpecial weather statement, Aug 12, 6:30 PM MDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Dodge City KS
730 PM CDT Thu Aug 12 2021
KSZ030-031-045-046-130115-
Rush KS-Trego KS-Ellis KS-Ness KS-
730 PM CDT Thu Aug 12 2021
...Strong thunderstorms will impact portions of northeastern Ness,
southeastern Trego, northern Rush and southern Ellis Counties through
815 PM CDT...
At 729 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Victoria to near Antonino to near Trego
Center. These storms were nearly stationary.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Victoria, Walker, Toulon and Munjor around 735 PM CDT.
Other locations in the path of these storms include Schoenchen,
Antonino, Pfeifer and Cedar Bluff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3893 9947 3894 9904 3870 9904 3870 9903
3863 9903 3854 9949 3869 9988 3901 9982
TIME...MOT...LOC 0029Z 336DEG 3KT 3882 9913 3881 9948 3891 9982
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
SPRINGERLocal storm report, Aug 12, 6:52 PM MDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
752 PM CDT THU AUG 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL 2 N Hays 38.91N 99.32W
08/12/2021 M1.00 INCH ELLIS KS PUBLIC
&&
ASLocal storm report, Aug 12, 6:53 PM MDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
753 PM CDT THU AUG 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND GST 2 N Hays 38.91N 99.32W
08/12/2021 E60 MPH ELLIS KS PUBLIC
ESTIMATED 50-60 MPH WIND GUSTS.
&&
ASLocal storm report, Aug 12, 7:19 PM MDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
819 PM CDT THU AUG 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM HAIL Hays 38.88N 99.32W
08/12/2021 M1.00 INCH Ellis KS PUBLIC
PICTURE OF QUARTER SIZE HAIL POSTED ON SOCIAL MEDIA.
&&
ASLocal storm report, Aug 12, 7:33 PM MDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
833 PM CDT THU AUG 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND GST 5 NNE Acres 38.85N 99.34W
08/12/2021 M74 MPH ELLIS KS MESONET
MEASURED BY MESONET STATION.
&&
ASThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 6:05 PM MDT | Special Weather Statement | DDC | Trego | 25 min |
| Aug 12, 6:30 PM MDT | Special Weather Statement | DDC | Ellis | 45 min |
| Aug 12, 7:24 PM MDT | Areal Flood Advisory | DDC | Ellis | 3 hr |
Nearby
Areal Flood Warnings in Kansas, 2021Every areal flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.